Wisconsin, 2025

Tornadoes and Flooding in Wisconsin, July 16, 2025

July 16, 2025 · NWS MKX · 11 events in 5 counties and zones

Two lines of severe thunderstorms tracked across southern Wisconsin from early afternoon through the early evening hours. Numerous supercell thunderstorms developed, producing a number of wall and funnel clouds as well as a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
$62,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two lines of severe thunderstorms tracked across southern Wisconsin from early afternoon through the early evening hours. Numerous supercell thunderstorms developed, producing a number of wall and funnel clouds as well as a few tornadoes. A secondary line of storms came through which caused sporadic wind damage. The main damage was in Iowa county from the strongest tornado which occurred near and northeast of Dodgeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 16, 9:17 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • Increasing tornado risk for this afternoon along with damaging winds and heavy rainfall, mainly between 2-7pm.
  • Very warm and humid conditions today with maximum heat indices in the lower 90s for the first half of the day.
  • Heavy rainfall with 1-2 inches will be possible this afternoon/evening, especially for areas north of I-94 where localized pockets of >2 inches will be possible and result in minor flood concerns for low-lying and urban areas.
  • Looking cooler and drier Thursday into Friday May see elevated swim risk conditions Thursday, especially for areas south of Port Washington to the WI/IL lakeshore border.
  • Unsettled weather returns for the weekend with 30-50% shower and storm chances Saturday and Sunday night.
Area forecast discussion, Jul 16, 9:17 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1017 AM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Increasing tornado risk for this afternoon along with damaging
  winds and heavy rainfall, mainly between 2-7pm.

- Very warm and humid conditions today with maximum heat indices
  in the lower 90s for the first half of the day.

- Heavy rainfall with 1-2 inches will be possible this
  afternoon/evening, especially for areas north of I-94 where
  localized pockets of >2 inches will be possible and result in
  minor flood concerns for low-lying and urban areas.

- Looking cooler and drier Thursday into Friday May see
  elevated swim risk conditions Thursday, especially for areas
  south of Port Washington to the WI/IL lakeshore border.

- Unsettled weather returns for the weekend with 30-50% shower
  and storm chances Saturday and Sunday night.

&&

.UPDATE...
Issued 1017 AM CDT Wed Jul 16 2025

Main focus is on the severe potential today and how things
evolve this afternoon.

Currently, the remnants of a mesoscale convective vortex (MCV)
is analyzed in north central Iowa with a rapidly decaying band
of rain showers getting into southwest Wisconsin. Surface dew
points are solidly into the low to mid 70s across the corn belt
in IA/IL upstream from southern WI, which should help to keep
these dew points up ahead of the system with the strong
southerly low level flow in place. The early morning runs of the
RAP/HRRR show some mixing occurring and suggest that dew points
will drop into the mid-upper 60s as we warm and start mixing,
but I think that may be a bit much and that the models may be
under- doing instability a bit. 16.14z RAP analysis from the SPC
meso page already shows we're at 2500 J/kg+ of SBCAPE in
eastern WI. Expectations are that the remnant mid to high level
cloud cover will dissipate through the morning ahead of the
system while lower level cloud cover develops ahead of the MCV.
This should allow for decent heating across southern WI through
the morning and early afternoon while dew points stay elevated.

Going into the early afternoon, the focus for the severe storms
will be along and ahead of the MCV and the cold front extending
south from it. Scattered convection is expected to develop well
out ahead of this feature in the early afternoon, but the main
concern for severe storms will be right along that feature.
Timing of this feature coming through will be ideal for severe
development with the center of the MCV looking to be near Sauk
county around 2-3pm with the boundary running south from it. An
unstable air mass will be in place ahead of this feature with
16.13z RAP forecasts showing about 2000-3000 J/kg of SBCAPE
pushing into southern WI with the highest values right along the
WI/IL line. There does appear to be a west to east boundary
extending east from the MCV as well which aligns along a
925-850mb surge of moisture and stronger winds. 16.13z RAP
forecast soundings show much of the instability is in the lower
portion of the profile with fairly warm temperatures way aloft
around 400mb up. This will likely limit any ice development and
more likely promote more of a wet microburst type of
environment given the influx of low level moisture. 0-3km CAPE
looks enhanced along and right ahead of the MCV and appears the
highest across south central WI between 20-23z.

Wind shear-wise, low level winds will veer and increase in
speed, particularly in the lowest 3km of the profile. This leads
to some well balanced and curved low level portion of the
hodograph in the zone just ahead of the MCV. Any extra south-
southeasterly component to the surface winds will just enhance
that veering. Mid level winds are okay at 30-40kts and do appear
to slightly increase as the mid level trough approaches. The
0-6km & 0-3km shear vector is out of the west-southwest, which
goes perpendicular to the boundary. Thinking initial storm mode
will be discrete and possibly supercellular before going
linear. 0-3km shear looks to be at 30kts or lower, so QLCS
tornado development may be tough and the line may just go
outflow dominant quickly. Therefore, the main tornado risk
appears to be with any storms that can remain discrete.

Considered a Flood Watch for Sauk County through Green Lake
County given the high moisture content and rainfall amounts, but
the storms look to be fairly progressive and not lingering, so
will be holding off on issuing a Flood Watch for those counties.

Halbach

&&

.SHORT TERM...
Issued 339 AM CDT Wed Jul 16 2025

Today and Tonight:

Will warm up fairly quickly through the morning with 80s by
mid- morning and muggy dewpoints creeping into the 70s. These
conditions will set the stage for our thunderstorm and heavy
rainfall potential this afternoon as a mid-level shortwave
trough and supporting upper- level dynamics work their way
across southern WI. The latest 00z suite of models continue to
favor a broken line of thunderstorms along with moderate to
heavy rainfall to develop over southwestern WI early this
afternoon and progress east-norteastward as an MCV is progged to
lift through the early evening. By sunset the bulk of upper-
level forcing shifts east as a surface cold front pushes through
southern WI. Looking at northerly winds with a cooler and drier
airmass to settle in overnight into Thursday behind the cold
front.

Severe Thunderstorm Potential:

While models have waffled over the past few days, we can now
see the whites of the MCV eyes which will be one of the main
focuses for this afternoon stronger to severe thunderstorm
potential. Currently the MCV sits over the NE/SD/IA border with
a decaying area of convection along it. Expecting the downward
trend in the convection to continue as much of the CAM guidance
along with short-range models prog this feature to lift across
IA through the morning then pushing into southwestern WI early
this afternoon. System is progressive and looks to push out over
Lake Michigan later this evening. Accompanying the MCV will be
a surface cold front behind it. So ample surface level forcing
to pair with the mid-level shortwave trough along with a narrow
band of 700mb frontogenesis, 850mb WAA, and nose of a 25-30kt
LLJ to support the convective development this afternoon.

While there is always a degree of uncertainty when it comes to
MCV, there has been a consistent signal between the models for a
north to south orientated line of thunderstorms to develop as
the MCV moves across southern WI. Main timing window for this
activity is between 17z-00z.

With ample surface and upper-level forcing aligns in the warm
sector of this system, the question shift to severe potential.
Overall, instability builds ahead of the MCV with HREF min
SBCAPE exceeding 1000 J/kg and mean SBCAPE values approaching
2000 J/kg. However the higher instability values favor southern
half of the CWA. Meanwhile the deep layer shear (0-6km) is
fairly meager (20-30kt) with the higher values (35 kt) favoring
the northern half of the CWA. So while the severe potential
exist across all of southern WI, there is a bit of an offset
between these higher values of these two parameters. Where the
higher values overlap will favor the better severe potential,
which based on the 00-06z CAMs is along and on either side of
the I-94 corridor.

Main concern with any stronger to severe thunderstorms embedded
within the line will be the damaging wind threat as DCAPE
values are progged to exceed 1000 J/kg and steep low-level lapse
rates (>7C/km). As stated above overall shear looks minimal and
same can be said for the 0-1km shear with most models progging
values less than 20 kt. While the overall tornado potential
remains low, cannot complete rule out the potential for a brief
spin up or two given the MCV forcing producing a locally
enhanced pocket of 0-1km shear near it. Severe potential will
quickly wind down after 00z as the MCV moves out over the lake
and the cold front pushes through the area.

Heavy Rainfall Potential:

On the other side (northern portions) of MCV, there is a
potential to see heavy rainfall mainly across our central WI
counties (Marquette over to Sheboygan Co.). This is where the
higher PWATs exceeding 1.75 and even 2 inches align with the
warm frontal feature and the MCV. This is where a more west to
east orientated band of convection could develop and move over
the same area producing 1-2 inch rainfall with localized pockets
potential exceeding 3 inches. However, at this time overall
confidence to see widespread flash flooding and and flooding
remains on the lower side as the latest 00- 06z model trend this
west to east line to track a bit further north into the Fox
River Valley. Also the progressive nature of this activity
along with this area not seeing any significant rainfall
recently favors any Flash Flood concerns to be localized.
Nevertheless will be something to monitor through the morning to
see if trends shift things a bit further south and slows down.

Wagner

&&

.LONG TERM...
Issued 339 AM CDT Wed Jul 16 2025

Thursday through Tuesday:

A few showers are possible Thursday morning, although the
forecast is trending drier. The cold front will finally make it
into southern WI by midday and clear the WI/IL border by late
afternoon. High pressure, lower dewpoints and cooler
temperatures will be a welcome relief for Thursday night and
Friday.

A little bit of the heat and humidity will begin to return
Saturday, along with shower and thunderstorm chances. A weak
shortwave is expected to track along a stalled frontal boundary
that should be draped across northern IL Saturday morning. That
shortwave will be convectively-induced, so there is a lot of
uncertainty in its timing and track. Meanwhile, a synoptic
shortwave should be crossing northern WI. Between the two
ripples in the upper flow, there will be thunderstorm chances
for southern WI Saturday afternoon and evening, but there is
uncertainty about strength and coverage.

A similar setup Sunday may bring additional storms, but there
is more uncertainty in this occurring. One more upper trough is
expected to track across the Upper Midwest Monday-Tuesday. After
that, models diverge significantly, with some bringing an upper
ridge with heat and humidity to southern WI, and others
bringing unsettled weather with repeated shortwaves.

Cronce

&&

.AVIATION...
Issued 1017 AM CDT Wed Jul 16 2025

Main focus is on lower flight conditions that will come in with
the storms today. Ceilings and visibility should drop below MVFR
and possibly IFR as the storms roll through. Timing of the
storms appears to mainly be between 2-7pm today with a line
moving from west to east across southern Wisconsin. Winds will
increase out of the north tonight behind a cold front and
approaching high pressure.

Halbach

&&

.MARINE...
Issued 339 AM CDT Wed Jul 16 2025

Southerly winds will increase this morning ahead of an
approaching low pressure and accompanying front. Expect the low
pressure over IA to move across southern WI this afternoon and
cross the middle portion of Lake Michigan through the evening.
Accompanying this system will be increased thunderstorm chances
which may produce strong, gusty winds across Lake Michigan
through the late afternoon and evening. Will first see northerly
winds gradually build down across the northern half of the lake
through the afternoon as the front shifts southeast ahead the
low pressure, which will move across the Lake later this
evening/tonight. Expect breezy northerly winds to migrate into
the southern half of the lake overnight and persist into
Thursday as high pressure builds into the Upper Midwest.
Lighter, shifting winds are expected for Friday as the high
pressure moves over the Upper Great Lakes. Increasing southerly
flow then returns for the start of the weekend.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 16, 2:50 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
350 AM CDT Wed Jul 16 2025

WIZ046-047-051-052-056>060-062>072-170900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
350 AM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms with strong to damaging winds and
heavy rainfall expected this afternoon and evening. Localized
flooding possible for low-lying and urban areas, especially north
of I-94.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances return for the weekend.

Elevated swim risk conditions for Thursday, especially for areas
south of Port Washington the WI/IL border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-170900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
350 AM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Thunderstorms expected this afternoon and tonight with strong,
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft conditions possible Thursday.

Additional thunderstorm chances return for the weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
350 AM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms expected this afternoon and tonight with strong
winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances return for the weekend.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 126 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 2 flood. Local standard time, as filed.

Tornado, Iowa

When
July 16, 11:20 AM CST to 11:33 AM CST
Where
Iowa County, 1.52 mi ENE of Dodgeville to 3.02 mi E of Pleasant Ridge
Rating
EF1
Path length
6.84 mi
Path width
150 yd
Property damage
$85,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.982, -90.105

An EF-1 rated tornado developed near the Farm and Fleet in Dodgeville, first moving northeast through a corn field. The tornado then continued to the northeast, impacting numerous trees and one outbuilding. The strongest damage occurred off of County Road ZZ, where numerous large, healthy hardwood trees were uprooted. The tornado ended near Knobs Road, just west of County Road H.

Tornado, Dane

When
July 16, 12:15 PM CST to 12:25 PM CST
Where
Dane County, 2.76 mi NNE of Mazomanie to 2 mi NW of Roxbury
Rating
EF0
Path length
5.59 mi
Path width
100 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.205, -89.754

Tornado started along Highway 78 near Racek Road and went through the hills near the Black Hawk Unit before crossing County Highway Y, ending Just across Highway 12. The main area of damage was to the Birchwood Drive neighborhood where about 20 to 40 trees were uprooted or had multiple limbs broken off. Multiple storm chaser videos show the main tornado tracking just along and to the west of this neighborhood. The only structural damage noted that wasn't from falling trees was to one house on Birchwood Drive that had a few shingles pulled up.

Tornado, Dodge

When
July 16, 1:59 PM CST to 2:00 PM CST
Where
Dodge County, 4.02 mi NNE of Beaver Dam to 4.11 mi NNE of Beaver Dam
Rating
EF0
Path length
0.09 mi
Path width
30 yd
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.526, -88.810

Brief tornado that occurred in a corn field north of Beaver Dam west of Buckhorn Road. Reports from emergency management and storm chasers in the area was that the tornado lasted about 20 seconds. Satellite imagery confirmed the tornado path cutting across two corn fields while hitting one tree.

Thunderstorm Wind, Dane

When
July 16, 2:17 PM CST
Where
Dane County, 2.89 mi SW of North Bristol
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
43.240, -89.240

NWS survey crew estimates 60 mph downburst winds based on minor tree damage in the Midnight Sun Drive neighborhood.

Tornado, Dodge

When
July 16, 2:22 PM CST to 2:33 PM CST
Where
Dodge County, 3.04 mi SW of Hustisford to 0.65 mi WNW of Hustisford
Rating
EF0
Path length
3.04 mi
Path width
50 yd
Property damage
$2,000
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.315, -88.636

Tornado developed south of Hustisford near the intersection of Hillcrest Road and County Road E where a corn field had a convergent path going north-northeast through mainly farmland. The tornado hit some trees south of Highway 60 and east of County Road E before tracking north and going through the intersection of Juneau Street and Oakwood Boulevard. The tornado appears to have ended over Sinissippi Lake.

Thunderstorm Wind, Dane

When
July 16, 2:22 PM CST to 2:25 PM CST
Where
Dane County, 2.19 mi SSW of East Bristol
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
43.239, -89.161

NWS survey crew estimates 70 mph downburst winds based on three pine trees snapped and surrounding minor tree damage.

Thunderstorm Wind, Dane

When
July 16, 2:52 PM CST
Where
Dane County, 2.31 mi SSW of London
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
43.020, -89.020

Electrical power is out in the area.

Thunderstorm Wind, Fond du Lac

When
July 16, 3:00 PM CST to 3:05 PM CST
Where
Fond du Lac County, 1.38 mi S of Vandyne
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.860, -88.500

Trees down and uprooted. Garbage bins blown 75 yards. Pea size hail.

Flood, Fond du Lac

When
July 16, 3:20 PM CST to 5:15 PM CST
Where
Fond du Lac County, 1.26 mi SSE of Fond du Lac to 0.79 mi WSW of Taycheedah
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
43.763, -88.440

Street flooding in Fond du Lac.

Flood, Sheboygan

When
July 16, 4:31 PM CST to 6:31 PM CST
Where
Sheboygan County, 1.76 mi SSW of Johnsonville to 2.38 mi SW of Plymouth
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.776, -87.994

Numerous street flooding in Plymouth.

Thunderstorm Wind, Sheboygan

When
July 16, 4:37 PM CST to 4:41 PM CST
Where
Sheboygan County, 0.69 mi N of Kohler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.740, -87.780

Multiple reports of trees and large branches down as well as a power pole on fire.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267968, 1267978, 1267982, 1275198, 1267984, 1275197, 1275207, 1275204, 1275247, 1275248, 1275210.